Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Pure torsion of compressible non-linearly elastic circular cylinders

Authors: Debra A. Polignone and Cornelius O. Horgan
Journal: Quart. Appl. Math. 49 (1991), 591-607
MSC: Primary 73G05; Secondary 73C50, 73K05
DOI: https://doi.org/10.1090/qam/1121689
MathSciNet review: MR1121689
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The large deformation torsion problem of an elastic circular cylinder, composed of homogeneous isotropic compressible nonlinearly elastic material and subjected to twisting moments at its ends, is described. The problem is formulated as a two-point boundary-value problem for a second-order nonlinear ordinary differential equation in the radial deformation field. The class of materials for which pure torsion (i.e., a deformation with zero radial displacement) is possible is described. Specific material models are used to illustrate the results.

References [Enhancements On Off] (What's this?)

  • [1] R. S. Rivlin, Large elastic deformations of isotropic materials IV. Further developments of the general theory, Philos. Trans. Roy. Soc. London Ser. A 241, 379-397 (1948) MR 0027674
  • [2] R. S. Rivlin, A note on the torsion of an incompressible highly-elastic cylinder, Proc. Cambridge Philos. Soc. 45, 485-487 (1949) MR 0029695
  • [3] J. L. Ericksen, Deformations possible in every compressible, isotropic, perfectly elastic material, J. Math. Phys. 34, 126-128 (1955) MR 0070397
  • [4] A. E. Green, Finite elastic deformation of compressible isotropic bodies, Proc. Roy. Soc. London Ser. A 227, 271-278 (1955) MR 0067671
  • [5] A. E. Green and J. E. Adkins, Large Elastic Deformations, Oxford Univ. Press, Oxford, 1960 MR 0269158
  • [6] R. W. Ogden, Non-linear Elastic Deformations, Ellis Horwood, Chichester, 1984
  • [7] A. E. Green and E. W. Wilkes, A note on the finite extension and torsion of a circular cylinder of compressible elastic isotropic material, Quart. J. Mech. Appl. Math. 6, 240-249 (1953) MR 0057131
  • [8] C. Truesdell and W. Noll, The non-linear field theories of mechanics, Handbuch der Physik, vol. III/3 (S. Flügge, ed.), Springer, Berlin, 1965 MR 0193816
  • [9] R. T. Shield, An energy method for certain second-order effects with application to torsion of elastic bars under tension, J. Appl. Mech. 47, 75-81 (1980)
  • [10] M. Levinson, Finite torsion of slightly compressible rubberlike circular cylinders, Internat. J. Non-Linear Mech. 7, 445-463 (1972)
  • [11] M. G. Faulkner and J. B. Haddow, Nearly isochoric finite torsion of a compressible isotropic elastic circular cylinder, Acta Mech. 13, 245-253 (1972)
  • [12] R. W. Ogden, Nearly isochoric elastic deformations: application to rubberlike solids, J. Mech. Phys. Solids 26, 37-57 (1978) MR 505905
  • [13] P. K. Currie and M. Hayes, On non-universal finite elastic deformations, Finite Elasticity (D. E. Carlson and R. T. Shield, eds.), Proceedings of IUTAM Symposium, Martinus Nijhoff, The Hague, 1982, pp. 143-150
  • [14] P. J. Blatz and W. L. Ko, Application of finite elasticity to the deformation of rubbery materials, Trans. Soc. Rheol. 6, 223-251 (1962)
  • [15] M. F. Beatty, Topics in finite elasticity: hyperelasticity of rubber, elastomers, and biological tissues--with examples, Appl. Mech. Rev. 40, 1699-1734 (1987)
  • [16] M. M. Carroll and C. O. Horgan, Finite strain solutions for a compressible elastic solid, Quart. Appl. Math. 48, 767-780 (1990) MR 1079919
  • [17] J. K. Knowles and E. Sternberg, On the ellipticity of the equations of nonlinear elastostatics for a special material, J. Elasticity 5, 341-361 (1975) MR 0475115
  • [18] R. Abeyaratne and C. O. Horgan, Initiation of localized plane deformations at a circular cavity in an infinite compressible nonlinearly elastic medium, J. Elasticity 15, 243-256 (1985) MR 804497
  • [19] C. O. Horgan and R. Abeyaratne, A bifurcation problem for a compressible nonlinearly elastic medium: growth of a micro-void, J. Elasticity 16, 189-200 (1986) MR 849671
  • [20] D.-T. Chung, C. O. Horgan, and R. Abeyaratne, The finite deformation of internally pressurized hollow cylinders and spheres for a class of compressible elastic materials, Internat. J. Solids and Structures 22, 1557-1570 (1986)
  • [21] C. O. Horgan, Some remarks on axisymmetric solutions in finite elastostatics for compressible materials, Proc. Roy. Irish Acad. Sect. A 89, 185-193 (1989) MR 1051392
  • [22] J. S. K. Wong and R. T. Shield, The stability of a cylindrical elastic membrane of biological tissue and the effect of internal fluid flow, Ing.-Archiv 49, 393-412 (1980)
  • [23] Y. C. Fung, Biomechanics. Mechanical Properties of Living Tissues, Springer-Verlag, Berlin, 1981
  • [24] M. M. Carroll, Finite strain solutions in compressible isotropic elasticity, J. Elasticity 20, 65-92 (1988) MR 962367
  • [25] F. John, Plane elastic waves of finite amplitude: Hadamard materials and harmonic materials, Comm. Pure Appl. Math. 19, 309-341 (1966) MR 0201113
  • [26] D. M. Haughton, Inflation of thick-walled compressible elastic spherical shells, IMA J. Appl. Math. 39, 259-272 (1987) MR 983745
  • [27] O. H. Varga, Stress-Strain Behavior of Elastic Materials, Wiley, New York, 1966 MR 0205523
  • [28] D. A. Polignone and C. O. Horgan, Axisymmetric finite anti-plane shear of compressible nonlinearly elastic circular tubes, Quart. Appl. Math., to appear MR 1162279

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73G05, 73C50, 73K05

Retrieve articles in all journals with MSC: 73G05, 73C50, 73K05

Additional Information

DOI: https://doi.org/10.1090/qam/1121689
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society